Lorazepam is prescribed primarily to treat acute anxiety and is considered a benzodiazepine. This is usually a medication to help treat the withdrawal symptoms that are caused by getting off other drugs but in the case of Lorazepam it is a type of medication for reducing anxiety. Lorazepam has also been used to help relieve the symptoms of withdrawal from alcohol. If you are showing signs of a generalized anxiety disorder or are suffering from a major traumatic event this medication can give you immediate relief. It will act quickly in your body and is extremely potent. This medication will reduce the signs of an anxiety attack by depressing the response of your central nervous system. The immediate feeling a person will get is reduced muscle tension, a sense of a hypnotic euphoria and a heart rate that has slowed down. As a result of these facts it makes it one of the most addictive of the benzodiazepine drugs. It is a medication that is two fold; it is highly addictive but yet serves a purpose when used correctly as a prescription medication.

Many people who have a high level of anxiety welcome the ability to escape in euphoria so they become physiologically addicted to Lorazepam quickly without thinking of the symptoms of Lorazepam withdrawal they might have to go through when taken off this medication. The physical addiction to this medication develops quickly as your body forms a tolerance and finally a need for the medication. Physicians are aware of the possibility of addiction so they very seldom prescribe Lorazepam for a long period of time. If a person likes the way they feel when taking Lorazepam but cannot get more from their physicians there are ways on the street to get it and many times the dosage is higher than they were originally taking or they want a higher dosage, which are how many people become addicted to it. Many times getting Lorazepam illegally a person will be on it for months, even years. Eventually they may not be able to get the medication so they are forced to go through Lorazepam withdrawal.

Symptoms of Lorazepam Withdrawal

The effects of this medication are different for everyone so symptoms of Lorazepam withdrawal will be different for everyone. Some of the basic withdrawal symptoms that an individual can experience include:

• Sleeplessness
• Irritability
• Anxiousness
• Sweating
• Muscle cramps
• Tremors
• Vomiting
• Abdominal pain
• May have changes in behavior or thought
• May have seizures or convulsions

A person may also experience psychological addiction symptoms when withdrawing from Lorazepam such as:

• Being afraid that the original condition they were being treated for with Lorazepam will return after stopping the medication
• Being over reliant on Lorazepam to treat the patients underlying anxiety problem

Lorazepam withdrawal schedule

When a person has become addicted to Lorazepam it is advised that they start to slowly reduce the dosage in order to avoid the most serious symptoms of Lorazepam withdrawal. If you have only taken the medication in low doses and for just a brief period of time you can usually be weaned off Lorazepam as an outpatient. In those cases it is normal to experience short term insomnia and mild depression.

If you are severely addicted to Lorazepam you will often have to be hospitalized when you go through Lorazepam withdrawal. There are times when the addiction is so severe that even gradually tapering of doses is not enough to avoid the withdrawal symptoms that are the most severe so it will be necessary to have medical observation, which is why you will be hospitalized. In the first forty-eight hours after Lorazepam withdrawal of severe addictions is it common for a person to suffer convulsions or seizures. Because these seizures or convulsions affect your entire body the uncontrolled movement can lead to you being injured. There are rarer cases where the convulsions can cause loss of oxygen, which can cause brain damage or even death.

A person can also have moderate to severe tremors which can affect any part of your body but most times are more noticeable in your arms and hands. Other frequent complaints are sweating, vomiting, stomach cramps, and muscle cramps. The mental issues that often come with withdrawal also needs to be addressed. At times the hardships of Lorazepam withdrawal combined with the original anxiety can lead to a rebound effect.

Tapering off Lorazepam dosages

The tapering off of Lorazepam dosages need to be done under the supervision of a physician or a medical professional. If it is a mild case the dosage can be tapered off over the course of a week to ten days. If the addiction has been going of for many months or longer it can take from eight to twelve weeks to be weaned off Lorazepam. Doing it this way will help to stop stronger Lorazepam withdrawal symptoms.